Anybody react badly to antibiotics?

Discussion in 'Fibromyalgia Main Forum' started by KelB, Oct 18, 2006.

  1. KelB

    KelB New Member

    The week before last, I had a large boil ... how can I put this delicately?... where no sane lady would like one! I was having trouble walking, so went to my GP's surgery, where a Nurse Practitioner prescribed a week's course of antibiotics (Flucloxacillin).

    Now I was quite pleased with this, having read from other people here that their CFS/FM symptoms had sometimes improved when they've taken antibiotics for an unrelated problem.

    Boy was I mistaken.

    Within 24 hours I had a dozen ulcers in my mouth and on my tongue, I developed another boil the size of a walnut on my behind (couldn't walk OR sit down comfortably - great!) and developed a rash on my hands.

    24 hours after I finished the course of antibiotics, both boils went down and the ulcers cleared up and I still have a small patch of the rash on my left hand.

    None of these are on the list of contraindications that came with the tablets, so - did I just get unlucky and over-react? Has anyone else had these sorts of mild reactions to penicillin-based antibiotics?

    Would be very interested to find out.
  2. rose52

    rose52 New Member

    Hello
    Just reading your post.. and definitly I have so much trouble with antibiotics..I in fact begged now.. NOT to be put on any.. cause when I take them all sorts of different reactions begin.. which lead to other meds..ITS a mess for sure.. I had to go to a dermatologist yesterday and he did put me on a antibiotic for a staph infection however it is a gel you place on the soars thereselves .. instead of the kind you swollow. So hopefully in two weeks I will feel better.
    Keep in touch and please know your in my thoughts and prayers
    Rose
  3. blonderescue

    blonderescue New Member

    Hi there,

    When I was trawling doctors to find out what was wrong with me years ago, I was put on many different kinds and doses of antibiotics.

    The upshot of all of this was I actually got worse, not better.

    Eventually I got so sick, had vomiting and diahorrea and passed out at home then decided to stop antibiotics all together. My doctor was not impressed.

    This may not be same for all of us. It is only my story.

    Also got rashes and thrush a lot from constant doses of antibiotics.

    Hope this helps.

    Kaz
  4. cct

    cct Member

    KelB,

    Chemical sensitvity (or chemical intollerance) can be closely related to CFS/FM. I have alot of trouble with all drugs and chemicals.

    Antibiotics are very bad. Three days is the longest that I can manage to take them. At the end of three days, I go straight downhill. Then I am confined to bed for several more days.

    I have found that some antibiotics are less severe than others, but, generally speaking, I try to avoid them.

    Dr. Teitelbaum suggests the CFS/FM people should start out on very low doses of antibiotics and gradually work your way up to normal dosage.

    If your NursePractitioner gave you a strong broad-spectrum antibiotic, these heavy-duty drugs can be very difficult to handle. I am not familiar with Flucloxacillian. Did you research the drug (on the internet) before you started taking it?
  5. evol_or_revert

    evol_or_revert New Member

    Oh dear thats no good KelB, hope your on the mend.

    I also avoid antibotics as much as possible. They just make me generally sick.

    Last time I was on them the doctor gave me two different ones as we weren't sure what we were treating (Bad pain in one side). Third day of taking them I threw up about 10mins later I couldn't finish the course (I know you are ment to) they just made me so sick.

    So unless I'm really really sick I wont be taking them again.

    evol.
  6. karinaxx

    karinaxx New Member

    i also had very bad expiriences with antibiotics and they made me considerable worse.
    you are not the only one and this is a problem which has not been adressed here enough.

    i dont go into detail here, because i am working on a post adressing this problem and the stuff i found, while i was researching this.

    so just check again once in a while under my profile; it takes me time to put it together.....

    by karina

  7. maedaze

    maedaze New Member

    I have found I can not take any of the pennicillin based antibiotics AT ALL!! But have found that i can cope with the sulphar based antibiotics.

    But then I have weird reactions to all sorts of meds!

    It all seems to be trial and error with our systems though. Am glad you got through the coarse of them and are now starting to come right.
  8. rockymtnmom

    rockymtnmom New Member

    I've had so many sinus infections over the years and I've spent months at a time on antibiotics. I have had terrible rashes and high fevers in reactions. Sulfa and erithromycin I've known about for years, but i think sometimes after I've used one successfully for too long I end up with the reactions too. Sometimes they involve intestinal/stomach probs, too.
    However, there have been several episodes where I have taken a particular antibiotic and noticed a big improvement in my symptoms. I have 2 theories:
    I know that somehow all of this DD is related to my immune system SOMEHOW, so when I get a bad strep infection, I feel like my antibodies are finally attacking something they should instead of me
    OR - that the antibiotics are the cause of the improvement,
    Just some thoughts!
    Good luck. I know those rashes and welts are just awful, and I'm sorry you had to go through it in addition to what you deal with every day.
    Kim
  9. cfaye

    cfaye New Member

    I have had terrible reactions to antibiotics and I have
    lots of ear and sinus infections. The doctor is fearful
    to try me on anything new. My best results have been with
    a broad spectrum antiobiotic called Duricef. It has not
    caused any strange reactions. I have had rashes,itching, red
    skin, nausea, and just feeling strange when taking them.
    Sending healing thoughts --cfaye
  10. millennia

    millennia New Member

    I have ended up on the floor, doubled over in pain and throwing up for days die to antibiotics. I can only take penicillin and even then, only the kind you take four times a day. I can't take any of those once a day ones, they kill my stomach. At this point I only take them if I have no other choice.

    It had never occurred to me before to ask if there was any alternative to antibiotics, but since getting sick like this, I ask my doctor if there is anything else I can do, and often there is.

    My mother said to me that I'm just going to have to accept that I just can't take medicine. I just have such bad reactions to most medicines.